Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Wakefield, VA

June 2, 2000Westmoreland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 2, 2000, 9:32 PM EDT for Westmoreland County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 9:32 PM EDT (01:32 UTC)
Expired
Jun 2, 2000, 10:00 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Westmoreland County, VA

The radar

The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:07 PM EDTHail 0.88Colonial Beach, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 7:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS51 KAKQ 030133
SVRAKQ
VAC193-030200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 1000 PM EDT

* AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF COLONIAL BEACH...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  COLONIAL BEACH AT 935 PM EDT
  OAK GROVE AT 940 PM EDT
  POTOMAC MILLS AT 945 PM EDT
  WESTMORELAND STATE PARK AT 955 PM EDT
  LERTY AT 1000 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

LAT...LON 3836 7704 3821 7717 3806 7692 3824 7678

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:15 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 2, 3:15 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT FRI JUN 2 2000

STG UPR RDG RETROGRADES WESTWARD THIS WEEKEND AS BROAD TROF SWEEPS
THRU NE/MID ATLC STATES. UPR HGT FALLS IN COMBO WITH MARINE AIR AT
SFC WILL DROP TEMPS TO NR/BLO SEASONAL LEVELS FOR EARLY JUNE.

A SULTRY EVE LEADS TO A MUGGY NGT AS COLD FRONT WON/T ARRIVE TIL LT
TNT/EARLY SAT. LEE TROF WILL CROSS MTNS AND MOVE OUT AS PREFRONTAL
THIS EVE. AS LL FLOW TURNS MORE WESTERLY...INCRSG DOWNSLOPE/DRYING
WL HELP LIMIT PCPN. HWVR...NOT COMFORTABLE WITH COMPLETELY DROPPING
POPS WITH BNDRY DROPPING THRU JUICY AIRIMASS SO WL LV LOW CHC PCPN
FOR MAINLY AFTER MIDNIGHT.

DEW POINT/MAIN SFC FRONT WILL DROP S THRU FA LT TNT/EARLY SAT. WL
NEED TO CONT LOW CHC POP INTO SAT MORN OVR SRN AREAS...THEN HIGH
PRES NOSES DOWN CHES BAY PUSHG BNDRY S OF CWA BY MIDDAY SAT. BNDRY
SLOWS DOWN THEN STALLS FAR ENUF S OF AKQ ZONES TO KEEP PCPN MENTION
OUT. CAN/T RULE OUT STRAY SHRA NE NC SAT AFTN BUT ELSW INCREASINGLY
SUNNY AS DRIER AIR FILTERS IN N TO S. TURNING COOLER AS 8H TEMPS
20C TDY DROPPING TO 10-12C ON SAT.

COLD FRONT RETURNS N AS WARM FRONT LATE IN THE WKEND. MOISTURE/LIFT
INCRSG AHD OF BNDRY AND WL LIKELY SEE AGN INCSRG CLDS SUNDAY.

EXNTDD: BEST LIFT/DEEP MOISTURE NOT ARRVING TIL MON AS WARMFRONT
PUSHES N THRU REGION SO NO PCPN MENTION TIL MON. COLD FRONT MOVES
ACRS MID ATLC REGION EARLY TUE...WL KP EARLY PCPN CHCS ON TUES THEN
CLEARING. HIGH PRES BUILDS INTO MID ATLC WED FOR DRY AND SEASONAL
CONDS.

CWF: WL RAISE FLAGS ALL AREAS (XCPT CURRITUCK SND) THIS PKG AS
POST-FRONTAL WINDS WL NUDGE SCA CRITERIA SPEEDS FOR A TIME LT TNT
INTO EARLY SAT". ALSO...SEAS WL KICK UP ALG CST PER INCREASING N/NE
FETCH.

.AKQ...SMALL CRAFT ADVISORY CHES BAY S OF SMITH POINT AND ATLC CSTL
       WTRS FM FENWICK ISL TO CURRITUCK BEACH LIGHT.

CULLEN

In the hours before

Special weather statement, Jun 2, 6:00 PM EDT, 3 hours 32 minutes before
MDZ021>025-VAZ048-049-061>064-069-071>078-083-085-030400-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
600 PM EDT FRI JUN 2 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT FOR
PORTIONS OF CENTRAL VIRGINIA...NORTHERN NECK...AND LOWER MARYLAND
EASTERN SHORE...

THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS
OVERNIGHT...MAINLY NORTH OF A LINE FROM FARMVILLE TO RICHMOND AND
CHINCOTEAGUE. AT 6 PM...A LINE OF THUNDERSTORMS...ASSOCIATED WITH A
STRONG COLD FRONT...CURRENTLY LIES ACROSS PENNSYLVANIA AND WEST
VIRGINIA AND IS MOVING SLOWLY TO THE SOUTHEAST. THE PRIMARY THREAT
WILL BE HAIL. STRONG THUNDERSTORM WIND GUSTS WILL BE POSSIBLE OVER
CENTRAL VIRGINIA...NORTHERN NECK...AND LOWER MARYLAND EASTERN SHORE.
SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR
UPDATES ON ANY SEVERE WEATHER POTENTIAL.

HESS

q
Special weather statement, Jun 2, 7:22 PM EDT, 2 hours 10 minutes before
MDZ021>025-VAZ048-049-061>064-068>078-083-085-030400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
722 PM EDT FRI JUN 2 2000

...SEVERE THUNDERSTORM WATCH NUMBER 412 IS IN EFFECT FOR PORTIONS OF
CENTRAL VIRGINIA...THE NORTHERN NECK...AND LOWER MARYLAND EASTERN
SHORE UNTIL MIDNIGHT EDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL MIDNIGHT EDT FOR THE FOLLOWING LOCATIONS...

IN VIRGINIA...
AMELIA                CAROLINE              CHESTERFIELD
CUMBERLAND            ESSEX                 FLUVANNA
GOOCHLAND             HANOVER               HENRICO
KING AND QUEEN        KING WILLIAM          LOUISA
NORTHUMBERLAND        POWHATAN              RICHMOND
WESTMORELAND

INCLUDING THE INDEPENDENT CITIES OF...
COLONIAL HEIGHTS      RICHMOND

IN MARYLAND...
DORCHESTER            SOMERSET              WICOMICO
WORCESTER

INCLUDING THE MARINE AREA...
ATLANTIC COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT-LINE
WINDS OVER 60 MILES AN HOUR...LARGE HAIL...DANGEROUS LIGHTNING AND
HEAVY RAIN.  HOWEVER...DAMAGING STRAIGHT-LINE WINDS ARE LIKELY THE
GREATEST THREAT.

SKYWARN SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS 2FROM THE NATIONAL WEATHER SERVICE.

HESS/MALOIT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:39 PM EDTSevere Thunderstorm WarningAKQMecklenburg51 min
Jun 2, 10:00 PM EDTSevere Thunderstorm WarningAKQWestmoreland30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.